A Answers (2)
The prescription and nonprescription drugs we take can be the cause of many skin conditions, from chronic dryness to bruising or rashes. Many people who take an aspirin every day to lower their risk of heart attack or stroke get bruises all over the body because their blood doesn't clot well. Patients taking aspirin, Aleve, ibuprofen, or Plavix every day are usually on too much blood thinner, which causes any little bump to the body to leave a bruise. The vessels near the surface of the skin show that the rest of the body is at risk for trauma too. The herbal supplement Saint John's wort (taken as an antidepressant) can also thin the blood, as can garlic, vitamin E, and gingko biloba. (For this reason, patients are advised to stop taking any of these before having surgery or an injectable cosmetic procedure.) Lithium, a drug used to treat both epilepsy and bipolar disorder, can cause horrendous acne and chronic folliculitis, and it can exacerbate psoriasis. Anyone taking a sulfur medication such as Bactrim (a common medication for urinary tract infections) can develop extreme photosensitivity reactions in the sunlight. Sometimes a patient displays a red rash that mimics eczema but is actually an allergic drug reaction to some kind of medicine. Some people get recurrent red circles, always in the same place on the body. This bizarre rash comes and goes. It can be a fixed drug reaction or eruption related to smoking marijuana or to taking tetracycline antibiotics or even ibuprofen.
Simple Skin Beauty: Every Woman's Guide to a Lifetime of Healthy, Gorgeous Skin
Many drugs can affect your skin. For example, prescription antidepressants, especially the popular class of medications called selective serotonin reuptake inhibitors (SSRIs), can cause a wide variety of adverse skin reactions, including bruising. Acne medications and certain antibiotics may make you sensitive to sunlight. Marijuana can cause reynaud's phenomenon, a condition in which blood flow to the fingers, toes, ears, and nose is impaired. This impaired blood flow causes those areas to become white, then blue in color.
If you are taking medications and notice changes to your skin, discuss them with your primary doctor or dermatologist.
Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.